Einstein equations

From DispersiveWiki
Revision as of 22:29, 22 August 2008 by Tumur (talk | contribs)
Jump to navigationJump to search

[Note: This is an immense topic, and we do not even begin to do it justice with this very brief selection of results. Further references or expansion of this article will, of course, be very much appreciated.]

The (vacuum) Einstein equations take the form

where is the metric for a 3+1-dimensional manifold, is the Ricci curvature tensor, and is an absolute constant. The Cauchy data for this problem is thus a three-dimensional Riemannian manifold together with the second fundamental form of this manifold (roughly speaking, this is like the initial position and initial velocity for the metric ). However, these two quantities are not completely independent; they must obey certain constraint equations. These equations are now known to be well behaved for all Max-p, Max2005 (see also earlier work in higher regularities in RenFri2000, Ren2002).

Because of the diffeomorphism invariance of the Einstein equations, these equations are not hyperbolic as stated. However, this can be remedied by choosing an appropriate choice of co-ordinate system (which is the analog of a gauge transformation in gauge theory). One popular choice is harmonic co-ordinates or wave co-ordinates, where the co-ordinate functions are assumed to obey the wave equation with respect to the metric . In this case the Einstein equations take a form which (in gross caricature) looks something like

lower order terms

where is some quadratic form of the first two derivatives. In other words, it becomes a quasilinear wave equation. One would then specify initial data on the initial surface ; the co-ordinate plays the role of time, locally at least.

  • The critical regularity is . Thus energy is super-critical, which seems to make a large data global theory extremely difficult.
  • LWP is known in for by energy estimates (see HuKaMar1977, AnMc-p; for smooth data this is in Cq1952) - given that the initial data obeys the constraint equations, of course.
  • GWP for small smooth asymptotically flat data was shown in CdKl1993 (see also CdKl1990). In other words, Minkowski space is stable.
    • Another proof using the double null foliation is in KlNi2003, KlNi-p
    • Another proof of this fact (using the Lorenz gauge, and assuming Schwarzschild metric outside of a compact set) is in LbRo-p (see also LbRo2003 for a treatment of the asymptotic dynamics)
    • Singularities must form if there is a trapped surface (Pn1965).
  • Many special solutions (Schwarzschild space, Kerr space, etc.) The stability of these spaces is a very interesting (and difficult) question.
  • The equations can simplify under additional symmetry assumptions. The -symmetric case reduces to a system of equations which closely resembles the two-dimensional wave maps equation (with the target manifold being hyperbolic space ).

Open problems

Further reading


  • [AnMc-p] L. Andersson, V. Moncrief. Elliptic-hyperbolic systems and the Einstein equations. Ann. Henri Poincaré, 4 (2003), 1-34. MathSciNet, arXiv.

  • [Cq1952] Y. Choquet-Bruhat. Théorème d'existence pour certains systémes d'équations aux dérivées partielles nonlinéaires. Acta Math., 88 (1952), 141-225. MathSciNet, arXiv.

  • [CqGc1969] Y. Choquet-Bruhat, R. Geroch. Global aspects of the Cauchy problem in General Relativity. Comm. Math. Phys., 14 (1969), 329-335. MathSciNet, arXiv.

  • [CdKl1990] D. Christodoulou, S. Klainerman. Asymptotic properties of linear field equations in Minkowski space. Comm. Pure Appl. Math., 43 (1990), 137-199. MathSciNet, arXiv.

  • [CdKl1993] D. Christodoulou, S. Klainerman. The global nonlinear stability of the Minkowski space. Princeton Mathematical Series 41 (1993). MathSciNet.

  • [HuKaMar1977] T. Hughes, T. Kato, J. Marsden. Well-posed quasilinear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity. Arch. Ration. Mech. Anal., 63 (1977), 273-294. MathSciNet, arXiv.

  • [KlNi2003] S. Klainerman, F. Nicolò. The evolution problem in general relativity. Progress in Mathematical Physics 25 Birkhäuser (2003). MathSciNet.

  • [KlNi-p] S. Klainerman, F. Nicolò. Peeling properties of asymptotically flat solutions to the Einstein vacuum equations. Class. Quantum Grav., 20 (2003), 3215-3257. MathSciNet, arXiv.

  • [KlRo-p3] S. Klainerman, I. Rodnianski. Rough solutions of the Einstein-vacuum equations. Ann. Math. (2), 161 (2005), 1143-1193. MathSciNet, arXiv.

  • [KlRo-p4] S. Klainerman, I. Rodnianski. The causal structure of microlocalized rough Einstein metrics. Ann. Math. (2), 161 (2005), 1195-1243. MathSciNet, arXiv.

  • [KlRo-p5] S. Klainerman, I. Rodnianski. Ricci defects of microlocalized Einstein metrics. J. Hyperbolic Diff. Eq., 1 (2004), 85-113. MathSciNet, arXiv.

  • [KlRo-p6] S. Klainerman, I. Rodnianski. Causal geometry of Einstein-vacuum spacetimes with finite curvature flux. Invent. Math., 159 (2005), 437-529. MathSciNet, arXiv.

  • [KlRo-p7] S. Klainerman, I. Rodnianski. Sharp trace theorems for null hypersurfaces on Einstein metrics with finite curvature flux. Geom. Funct. Anal., 16 (2006), 164-229. MathSciNet, arXiv.

  • [KlRo-p8] S. Klainerman, I. Rodnianski. A geometric approach to the Littlewood-Paley theory. Geom. Funct. Anal., 16 (2006), 126-163. MathSciNet, arXiv.

  • [LbRo2003] H. Lindblad, I. Rodnianski. The weak null condition for Einstein's equations. C.R. Math. Acad. Sci. Paris, 336 (2003), 901-906. MathSciNet, arXiv.

  • [LbRo-p] H. Lindblad, I. Rodnianski. Global existence in the Einstein Vacuum equations in wave co-ordinates. Comm. Math. Phys., 256 (2005), 43-110. MathSciNet, arXiv.

  • [Max-p] D. Maxwell. Rough solutions of the Einstein constraint equations. J. Reine Angew. Math., 590 (2006), 1-29. MathSciNet, arXiv.

  • [Max2005] D. Maxwell. Rough solutions of the Einstein constraint equations on compact manifolds. J. Hyperbolic Diff. Eq., 2 (2005), 521-546. MathSciNet, arXiv.

  • [Pn1965] R. Penrose. Gravitational collapse and space-time singularities. Phys. Rev. Lett., 14 (1965), 57-59. MathSciNet, arXiv.

  • [Ren2002] A. Rendall. Theorems on existence and global dynamics for the Einstein equations. Living Rev. Relativ., 8 (2005), 6. MathSciNet, arXiv.

  • [RenFri2000] A. Rendall and H. Friedrich. The Cauchy problem for the Einstein equations. In B. G. Schmidt (eds.) Einstein's Field Equations and Their Physical Implications. Lecture Notes in Physics 540 Springer Berlin (2000). MathSciNet, arXiv.